Analgesic/antihistamine/decongestant (By mouth)

Introduction

Treats runny nose, sneezing, stuffy nose, fever, sinus headaches, and mild aches caused by hay fever, colds, or flu.

Brand Name(s)

Onset Forte, Comtrex Sinus & Nasal Decongestant, Relief-SF, Comtrex Flu Therapy, Leader Pain Relief Allergy Sinus PE, Contac Cold+Flu, Comtrex Acute Head Cold, Reese's Onetab Intense Strength Cold & Flu, Reese's Onetab Intense Strength Allergy & Sinus, Ru-Flex, Benadryl Allergy Plus Sinus Headache, Rite Aid Flu Formula, Benadryl Allergy Plus Cold, Allergy Relief + Sinus Headache, Allergy Relief + Cold

There may be other brand names for this medicine.

When This Medicine Should Not Be Used

You should not use this medicine if you have had an allergic reaction to any cough, cold, or pain medicine, or if you have taken an MAO inhibitor such as Nardil®, Marplan®, Eldepryl®, or Parnate® within the past 14 days. Teenagers and children under age 16 should not use any medicines that contain aspirin if they have a virus infection such as chicken pox or the flu. Do not give any over-the-counter (OTC) cough and cold medicine to a baby or child under 4 years old. Using these medicines in very young children might cause serious or possibly life-threatening side effects.

How to Use This Medicine

Long Acting Capsule, Capsule, Liquid Filled Capsule, Tablet, Chewable Tablet, Long Acting Tablet, Fizzy Tablet, Liquid, Packet

  • Your doctor will tell you how much of this medicine to use and how often. Do not use more medicine or use it more often than your doctor tells you to.
  • If you are using this medicine without a prescription, follow the instructions on the medicine label.
  • It is not safe to take more than 4 grams (4,000 milligrams) of acetaminophen in one day (24 hours).
  • Completely chew any chewable tablet before swallowing it. Swallow any other tablet or capsule whole. Do not crush, break, or chew. Measure the oral liquid medicine with a marked measuring spoon, oral syringe, or medicine cup.
  • If you use powder or effervescent tablet, stir the medicine into water and drink it right away. You must use at least 4 ounces (1/2 cup) of water to dissolve the effervescent tablet. Do not keep any mixture to take later.
  • If you are using medicine that makes a hot drink: Mix the powder in at least 6 ounces (3/4 cup) of hot water. Or, you may mix the powder in 6 ounces (3/4 cup) of cool water and heat it in a microwave oven. Read the directions on the package to find out how long to heat the mixture. Carefully drink the hot mixture right away.

If a dose is missed:

  • If you miss a dose or forget to use your medicine, use it as soon as you can. If it is almost time for your next dose, wait until then to use the medicine and skip the missed dose. Do not use extra medicine to make up for a missed dose.

How to Store and Dispose of This Medicine

  • Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light. Ask your pharmacist, doctor, or health caregiver about the best way to dispose of any outdated medicine or medicine no longer needed.
  • Keep all medicine away from children and never share your medicine with anyone.

Drugs and Foods to Avoid

Ask your doctor or pharmacist before using any other medicine, including over-the-counter medicines, vitamins, and herbal products.

  • Do not use this medicine if you are also using a blood thinner such as warfarin (Coumadin®), unless your doctor has told you to. Avoid drinking alcohol or using any other medicines that make you sleepy. These include sleeping pills, other cold and allergy medicine, narcotic pain relievers, and sedatives.
  • If this medicine contains acetaminophen: If you regularly drink 3 or more alcoholic drinks every day, do not take acetaminophen without asking your doctor. Do not also use other medicines that contain acetaminophen, or you may be getting more than a safe amount of this medicine. Many combination medicines contain acetaminophen, including products with brand names such as Alka-Seltzer Plus®, Comtrex®, Drixoral®, Excedrin Migraine®, Midol®, Sinutab®, Sudafed®, Theraflu®, and Vanquish®. Carefully check the labels of all other medicines you are using to be sure they do not contain acetaminophen.

Warnings While Using This Medicine

  • Make sure your doctor knows if you are pregnant or breastfeeding, or if you have heart disease, high blood pressure, seizure disorders, asthma, emphysema, diabetes, glaucoma, or an overactive thyroid.
  • If your symptoms do not improve within 7 days or if they get worse, call your doctor. If you have a severe sore throat, fever, or thick yellow or green mucus, call your doctor.
  • This medicine might contain phenylalanine (aspartame). This is only a concern if you have a disorder called phenylketonuria (a problem with amino acids). Talk to your doctor before using this medicine.
  • This medicine can make you drowsy or restless. Avoid taking at bedtime if it makes you restless. Avoid driving, using machines, or doing anything else that could be dangerous if you are not alert.
  • If you are allergic to aspirin, you may also be allergic to ibuprofen. Ask your pharmacist or read the medicine label to see what kind of pain medicine this product contains.
  • If your medicine contains aspirin and has a vinegar smell, do not use it.
  • Some brands of this medicine may contain alcohol. Read the label carefully or ask your pharmacist so you know what is in your product.
  • Children may be more sensitive to this medicine than adults, especially if they take too much. Always read the medicine label closely so you give your child the right amount. Ask your pharmacist or doctor if you are not sure how much medicine to give your child.

Possible Side Effects While Using This Medicine

Call your doctor right away if you notice any of these side effects:

  • Allergic reaction: Itching or hives, swelling in your face or hands, swelling or tingling in your mouth or throat, chest tightness, trouble breathing
  • Fast, pounding, or irregular heartbeat
  • Severe headache, ringing or buzzing in your ears
  • Bloody or black, tarry stools, severe stomach pain, vomiting blood or material that looks like coffee grounds

If you notice these less serious side effects, talk with your doctor:

  • Dry mouth, nose, or throat
  • Nausea
  • Trouble urinating

If you notice other side effects that you think are caused by this medicine, tell your doctor

Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088

Version Info

  • Last Reviewed on 06/12/2013

A.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org). URAC's accreditation program is an independent audit to verify that A.D.A.M. follows rigorous standards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information and services. Learn more about A.D.A.M.'s editorial policy, editorial process and privacy policy. A.D.A.M. is also a founding member of Hi-Ethics and subscribes to the principles of the Health on the Net Foundation (www.hon.ch)

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2013 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

This page was last updated: September 18, 2013

         
Average rating (0)